Get the content you want anytime you want.
REGISTER NOW | SIGN IN
VIDEO

CDI Antibiotics Cause Collateral Damage to the Gut Microbiome

DEC 06, 2017 | CONTAGION® EDITORIAL STAFF


Richard Vickers, Dr., chief scientific officer of R&D at Summit Therapeutics, explains how antibiotics to treat Clostridium difficile infection cause collateral damage to the gut microbiome.

Interview Transcript (modified slightly for readability):

“The antibiotics we use to treat Clostridium difficile infection (CDI) also cause what we might describe as collateral damage to the gut microbiome. We know the gut microbiome, that community of bacteria that live within our gastrointestinal tract, is absolutely fundamental to the pathogenesis of C. diff infection. And so, if it’s in a normal, healthy state, then that protects us from C. difficile developing. If we use an antibiotic to treat a different infection—such as pneumonia—that causes the collateral damage, opens up the niche that C. diff can exploit, and causes that initial infection. But then when we go on to treat C. difficile, we continue to use fairly broad-spectrum antibiotics; vancomycin has broad-spectrum Gram-positive activity and metronidazole has broad-spectrum antianaerobe activity. And so, all we’re doing is not only killing the offending pathogen, C. diff, but causing this collateral damage, further perturbation to the gut microbiome, holding open that niche that C. diff can exploit, and really precipitating recurrences, priming patient for the return of the infection.”
 
To stay informed on the latest in infectious disease news and developments, please sign up for our weekly newsletter.


Advocacy and Research Foundation Partners
FEATURED
According to a recent dispatch from the Centers for Disease Control and Prevention, a drug-resistant strain of Neisseria gonorrhoeae was found in Canada this year.
x